Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Suffering from ADHD, now on Adderall. Racing thoughts, anxiety, heart palpitations, insomnia. Can I switch to Vyvanse ?

User rating for this question
Answered by

Practicing since : 2004
Answered : 1835 Questions
I need help and compassion for a kindred spirit studying medicine. I'm a PA student with ADHD. Treated for 5 years, began on methylphenidate, now on Adderall. 1 month ago my concentration was flagging halfway through the day (unacceptable) and I was titrated to 30 mg Adderall BID. I now experience the full SE profile and nearly no benefits. Racing thoughts, anxiety, heart palpitations and insomnia. I am failing 2 classes I had Bs in. I have a constant mental fog, issues with either talking incessantly or with choosing the correct words (called pharmacology chemistry 3 times today for example, no idea why and this is starting to happen in ECG, which means a misdiagnosis! awful...). I am beginning to cry uncontrollably as soon as I find myself alone, and that's not due to medication I don't believe. I think I'm just very scared about losing my career, watching it leave, feeling like an idiot. I know this is my most difficult semester, but I am considering switching to Vyvanse for the remainder of my didactic phase to lessen some of this and because I have heard fellow ADHD suffering med students have a much easier time concentrating for long hours. I am worried about the memory effects and starting dose considerations. I need advice quick, because a hundred thousand dollars worth of education is hanging in the balance of what I do in the next 3 weeks. I have to take action now, before I ruin my future in one fail swoop finals week. Please help. I want to go into psych myself, and I need to have my faith restored in my passion. I feel the self doubt that I am not smart enough to hack this much more because of this situation. It's approaching desperation.
Posted Mon, 21 May 2012 in Mental Health
Answered by Dr. Ashish Mittal 20 hours later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

It is really painful to know about your condition. From your description it is clear that you are on treatment for ADHD for >5years with stimulants and recently getting exacerbation of problem.

If I see your case you have current symptoms in your own words:
-Racing thoughts
-heart palpitations
-constant mental fog
-issues with either talking incessantly or with choosing the incorrect words (called pharmacology chemistry 3 times today) : Indicate POOR CONCENTRATION
-beginning to cry uncontrollably as soon as I find myself alone
-I think I'm just very scared about losing my career : Indicate IDEAS OF HOPELESSNESS
-feeling like an idiot
-I feel the self doubt that I am not smart enough to hack this much more because of this situation : Indicate IDEAS OF WORTHLESSNESS
-It's approaching desperation

Other symptoms of anxiety and depression which may or may not be present in your case: nervousness, restlessness, mild irritability, excessive worry regarding own health, tremor, muscle spasm, heaviness in body, easy fatigability, headache and dry mouth.

In my opinion your current problem is more related to anxiety and depression as both of these condition lead to poor concentration and forgetfulness. Person with ADHD are at increase risk of anxiety and depression and these conditions known to exacerbate ADHD symptoms. You do not worry about ADHD and continue your stimulant in current doses.

It is good that you are already on treatment with PROZAC. Some time patient (40% cases) did not improve with initial treatment, in that case one of the following steps are used:
-Check of thyroid hormone level (T3/T4/TSH)
-Increase the dose of current medicine
-Change of existing medicine
-Addition of other medicine

All these process is complex, you have to discuss them with your psychiatrist. I have just simplified it to make you understand it. So, your treatment is appear to right but in some cases improvement may take time. Although I understand that you are suffering and have exams, but you may have to keep patience.

Apart from above advice following simple measures will help you:
-Decrease worrying about symptoms as they will cure after treatment.
-Healthy diet: Milk and fruits in diet.
-Daily morning walk and breathing exercise.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: Suffering from ADHD, now on Adderall. Racing thoughts, anxiety, heart palpitations, insomnia. Can I switch to Vyvanse ? 38 minutes later
Thank you very much. I appreciate your candor and kindness. I find that my ADHD has become a source of anxiety at times before this, but having a lot to do just to pass in medical training is incredibly intimidating, (especially for a holder of a literature degree) and I agree with you that daily walks, good nutrition, and breathing exercises will be helpful. I promise to do better in that respect. You are right. It was recently that the PA I go to titrated my Adderall to the XXXXXXX dose. The anxiety over staying in my school is compounded when I am unable to sleep, unable to sit still suddenly, and I feel that the therapeutic window for this particular stimulant is being pushed to its limit. I suddenly forget information with memory and pharmacology and ironically, ECG. My concern is that the discomfort with respect to heart palpitations is not lessening with time as much as it has in previous dose changes. I feel as if my body wants to go go go but my mind is foggy. It is interesting that you mention TSH levels. I took that precaution to make sure that wasn't a source of the problem. I also had an ECG to make sure my heart wasn't in danger from the level of stimulant medication added. My family history is extremely positive for MI and CHF, so I watch for those things (but I don't have med school syndrome I promise!) I realize the symptoms I described do resemble a Graves Disease sort of situation, but my levels are good. I'm really thinking that the sudden change in blood pressure and palpitations are related to this near doubling of my dosage. I'm thankful for them in their activity and for the Prozac, because I do feel more even in moods. However, I hear Vyvanse is longer-lasting and with fewer side effects of cardiac and memory concern within the therapeutic window. I'm willing to be patient, but it defeats the purpose of concentration when I am preoccupied by my pounding heart, without any added benefit. I feel that if the XXXXXXX dose is necessary and SE are becoming difficult to deal with, I need to search for another solution. What is your perspective on Vyvanse and memory? Do you have any tips for me as a medical student to improve my ability to remember studies? I truly appreciate you for reading so much elaboration in my questions. I feel like I wrote you a XXXXXXX Please let me know if you have an opinion about this or any other best medication for me. Buproprion has shown promise in studies as well. Thank you!
Answered by Dr. Ashish Mittal 12 hours later
Hello again,
Thanks for follow up,

In my opinion you should receive Adderal upto the dose level, that you do not experience side effects. As your anxiety also causing inattention, so increasing Adderal alone will not work. It is better to continue it and there is no need to change stimulant.

Your current symptom of palpitation appear to because of anxiety, as it is one of the most common cause for palpitation. So do not fear much about cardiac illness.

Apart from that most important thing in your case is to manage anxiety. Bupropion is a good option for you as it has good effect on both ADHD and anxiety symptoms. But Bupropion take 3-4 weeks to show its effect. Till that time for immediate relief from anxiety and for sleep difficulty, Benzodiazepines are helpful. But do not take any medicine without prescription.

For memory following measures needed:
-Most important: Management of anxiety and depression
-Wet 4-5 almonds daily in morning
-Make schedule for study and stick to it. No matter how much you able to achieve it.
-Believe in yourself. If you are at current level with your hard work then you will do good in future too.

In last: implement all above measures, keep patience and think positive only

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor